Maine, 2007

Hail and Damaging Wind in Maine, July 6, 2007

July 6, 2007 · NWS CAR · 8 events in 2 counties and zones

Thunderstorms developed across central and Downeast Maine in advance of a cold front crossing the region. Several of the thunderstorms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed across central and Downeast Maine in advance of a cold front crossing the region. Several of the thunderstorms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 6, 7:56 AM EST, 5 hours 39 minutes earlier.

Area forecast discussion, Jul 6, 7:56 AM EST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
856 AM EDT FRI JUL 6 2007

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS MAINE TO THE MARITIMES TODAY...DRAWING
A COLD FRONT ACROSS THE REGION WITH SHOWERS AND THUNDERSTORMS.
THE COLD FRONT WILL MOVE TO THE EAST TONIGHT WITH DIMINISHING
SHOWER CHANCES. A DISTURBANCE WILL CROSS THE REGION SATURDAY
POSSIBLY BRINGING A CHANCE OF SHOWERS DURING THE AFTERNOON MOSTLY
TO DOWNEAST AREAS. A WARM FRONT WILL BECOME NEARLY STATIONARY
ACROSS THE REGION SUNDAY BRINGING ANOTHER CHANCE OF SHOWERS.
&&

.NEAR TERM /THROUGH SATURDAY/...
DENSE FOG IS LIFTING ACROSS DOWNEAST SO WILL CANCELLED THE DENSE
FOG ADVISORY FOR THE REMAINDER OF THIS MORNING. SKIES CLEARING TO
THE WEST AND EXPECT STRATUS DECK WILL LIFT ACROSS THE REGION LATE
THIS MORNING PROVIDING PARTLY CLOUDY SKIES ACROSS THE REGION BY
NOONTIME. RADAR INDICATES THAT ISOLATED SHOWERS ARE CONFINED TO
THE COASTAL SECTIONS SO WILL ALSO REDUCE POPS ACROSS THE CWA THIS
MORNING BUT LEAVE NUMEROUS POPS FOR THIS AFTERNOON.

LOW PRESSURE WILL LIFT ACROSS MAINE TODAY DRAWING A COLD FRONT
ACROSS THE REGION. AT THE SAME TIME...AN UPPER DISTURBANCE WILL
TRACK ALONG THE COAST WHILE AN UPPER TROF CROSSES THE FORECAST
AREA. SHOWERS/THUNDERSTORMS WILL OCCUR ACROSS THE REGION TODAY.
TEMPERATURES ALOFT BEGIN TO COOL TODAY WITH THE UPPER TROF WHICH
WILL HELP STEEPEN LAPSE RATES. AT THE MOMENT...ABUNDANT CLOUD
COVER IS EXPECTED ACROSS THE REGION TODAY WHICH WOULD LIMIT
DIURNAL HEATING. HOWEVER...IF MORE EXTENSIVE SUN AND DIURNAL
HEATING DOES OCCUR DESTABILIZATION WILL BE ENHANCED WITH MORE
EXTENSIVE AND STRONGER THUNDERSTORMS. SOME THUNDERSTORMS WHICH
FORM TODAY COULD PRODUCE SMALL HAIL AND GUSTY WINDS. FOG WILL
OCCUR ACROSS THE REGION THIS MORNING WHICH COULD BE LOCALLY DENSE
ACROSS NORTHERN AREAS. MORE EXTENSIVE AND PERSISTENT DENSE FOG
WILL OCCUR ACROSS CENTRAL/DOWNEAST AREAS THIS MORNING WHERE A DENSE
FOG ADVISORY IS IN EFFECT THROUGH NOON. HIGH TEMPERATURES TODAY
WILL BE DEPENDENT ON THE AMOUNT OF SUN...THOUGH GENERALLY EXPECT
READINGS TO RANGE FROM AROUND 70 NORTH TO THE MID 70 INTERIOR
DOWNEAST WITH AROUND 70 NEAR THE DOWNEAST COAST.

THE LOW WILL CONTINUE MOVING NORTHEAST THROUGH THE MARITIMES
TONIGHT...DRAWING THE COLD FRONT ACROSS THE GULF OF MAINE. THE
UPPER TROF WILL ALSO MOVE EAST. THUS...EXPECT SHOWERS/THUNDERSTORMS
ACROSS THE REGION DURING THE EVENING TO BECOME LESS EXTENSIVE
OVERNIGHT. LOW TEMPERATURES TONIGHT WILL RANGE FROM THE LOWER TO MID
50S NORTH...TO THE MID 50S DOWNEAST.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
THE COLD FRONT WILL CONTINUE TO MOVE EAST ACROSS THE MARITIMES
EARLY SATURDAY. EXPECT A PARTLY SUNNY DAY SATURDAY. HOWEVER A
WEAK SHORT WAVE AND SURFACE TROUGH WILL APPROACH THE REGION DURING
THE AFTERNOON AND INTO THE EVENING. THIS SYSTEM MAY RESULT IN SOME
SCATTERED SHOWERS MAINLY ACROSS THE CENTRAL ZONES SOUTH THROUGH
DOWNEAST. A WARM FRONT WILL APPROACH THE REGION FROM THE SOUTHWEST
SATURDAY NIGHT AND THEN BECOME NEARLY STATIONARY ACROSS THE REGION
IN THE ZONAL FLOW ALOFT. THIS FRONT WILL LIKELY BE THE FOCUS FOR
SOME SHOWERS OR LIGHT RAIN LATER SUNDAY AND INTO SUNDAY NIGHT. THE
FRONT WILL PUSH SOUTH ACROSS THE REGION AS A COLD FRONT ON MONDAY.
THIS WILL RESULT IN THE CHANCE FOR SHOWERS ESPECIALLY ACROSS THE
CENTRAL AND DOWNEAST AREAS.
&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
MODELS IN THE LONG TERM HAVE A BETTER HANDLE TODAY ON DEVELOPMENT
OF SURFACE AND UPPER LEVEL FEATURES BUT ARE STRUGGLING WITH TIMING
OF THESE SYSTEMS. USED HPC GUIDANCE AS A STARTING POINT AND MADE A
FEW MINOR MODIFICATIONS. TUESDAY INTO WEDNESDAY COULD SEE A
BREAK IN THE PRECIPITATION BETWEEN FRONTAL SYSTEMS WITH
THURSDAY HAVING ANOTHER CHANCE FOR SHOWERS AS LOW PRESSURE OVER
CANADA AND ASSOCIATED COLD FRONT MOVES IN FROM THE WEST.
&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
EXPECT WIDESPREAD IFR/LIFR CONDS AT ALL TERMINALS THROUGH EARLY THIS
MORNING IN LOW CEILINGS AND REDUCED VSBYS IN FOG. CONDS WILL THEN IMPROVE
TO MVFR/VFR LATE THIS MORNING. TSTMS ARE POSSIBLE AT ALL TERMINALS
ESP THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. CONDS WILL
IMPROVE TO VFR BEHIND THE FRONT TONIGHT ALTHOUGH SOME PATCHY FOG
COULD RESULT IN SOME MVFR CONDS AT TIMES OVERNIGHT.

VFR CONDS WILL PREVAIL SATURDAY...THEN EXPECT PERIODS OF MVFR CONDS
SATURDAY NIGHT THROUGH MON IN POSSIBLE SHOWERS. VFR WILL
PREDOMINATE BY TUESDAY AS HIGH PRES BUILDS ACROSS.
&&

.MARINE...
NEAR TERM: WITH SEAS LOWERING TO 5 FT WITH A 8 SECOND PERIOD HAVE
DROPPED SMALL CRAFT ADVISORY FOR SEAS FOR THE REMAINDER OF TODAY.
SEAS MAINLY DUE TO S SWELL FOR TODAY AND TONIGHT. EXTENSIVE FOG
WILL REDUCE VISIBILITIES TODAY THROUGH EARLY TONIGHT...WITH
IMPROVING VISIBILITIES IN THE WAKE OF THE FRONT LATER TONIGHT.
SHOWERS/THUNDERSTORMS WILL ALSO OCCUR TODAY THROUGH EARLY TONIGHT
IN ADVANCE OF THE COLD FRONT.

SHORT TERM: SEAS MAY APPROACH SCA LEVELS SUN NIGHT AND INTO MON.
HOWEVER SCALED BACK WAVE WATCH MOS WHICH LOOKED TOO HIGH.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

NEAR TERM...FOSTER/NORCROSS
SHORT TERM...DUDA
LONG TERM...WEITLICH
AVIATION...FOSTER/NORCROSS
MARINE...FOSTER/NORCROSS/DUDA
Hazardous weather outlook, Jul 6, 8:02 AM EST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
902 AM EDT FRI JUL 6 2007

ANZ050-MEZ001>006-010-011-015>017-029>032-071315-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
902 AM EDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN
MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION TODAY.
ANY THUNDERSTORM THAT DEVELOPS IS NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS MAY DEVELOP ALONG A WARM FRONT LIFTING ACROSS THE
REGION SUNDAY. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS
COULD BECOME SEVERE. A COLD FRONT IS EXPECTED TO CROSS THE REGION
WHICH COULD BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS
LATER MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FITZSIMMONS

In the hours before

Special weather statement, Jul 6, 12:40 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
140 PM EDT FRI JUL 6 2007

MEZ002-061815-
NORTHEAST AROOSTOOK-
140 PM EDT FRI JUL 6 2007

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 136 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM
POSSIBLY ACCOMPANIED BY SMALL HAIL 6 MILES NORTHEAST OF WOODLAND.
THE STORM WAS MOVING EAST AT 15 TO 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 215 PM EDT INCLUDE...
    WOODLAND...           CARIBOU...            LORING...
    LIMESTONE...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    LOCALLY HEAVY RAINFALL...CAUSING PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772. OTHERWISE...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN CARIBOU MAINE.

FITZSIMMONS
Special weather statement, Jul 6, 1:06 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
206 PM EDT FRI JUL 6 2007

MEZ015-061845-
SOUTHERN PENOBSCOT-
206 PM EDT FRI JUL 6 2007

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT COUNTY...

AT 205 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS AND SMALL HAIL OVER KENDUSKEAG. THE STORM WAS MOVING EAST
AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 245 PM EDT INCLUDE...
    KENDUSKEAG...         HERMON...             ORONO...
    OLD TOWN...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772. OTHERWISE...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN CARIBOU MAINE.

FOSTER

The radar

The Caribou radar (KCBW), 148 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Penobscot

When
July 6, 1:35 PM EST
Where
Penobscot County, Glenburn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.920, -68.830

Hail, Penobscot

When
July 6, 1:44 PM EST
Where
Penobscot County, Bangor
Measured
0.75 in hail
Reported by
Public
Coordinates
44.800, -68.770

Hail, Penobscot

When
July 6, 1:45 PM EST
Where
Penobscot County, Glenburn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.920, -68.830

Hail, Aroostook

When
July 6, 2:05 PM EST
Where
Aroostook County, Perham
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.850, -68.200

Hail, Penobscot

When
July 6, 2:10 PM EST
Where
Penobscot County, Brewer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.800, -68.750

Hail, Penobscot

When
July 6, 2:15 PM EST
Where
Penobscot County, Bangor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.800, -68.770

Hail, Penobscot

When
July 6, 2:30 PM EST
Where
Penobscot County, Eddington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.830, -68.680

Thunderstorm Wind, Penobscot

When
July 6, 4:10 PM EST
Where
Penobscot County, Prentiss
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.480, -68.080

A tree was snapped and a heavy roof was torn off a chicken coop by wind gusts estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49838, 49839, 49840, 49841, 49842, 49843, 49847, 49852.